Skip to Content

Does gabapentin make you eat more and gain weight?

Responses (7)

ShelleyEMB 18 Oct 2016

I have been taking high doses of Gabba-P for over 2 years and have not experienced weight gain. While taking Lyrica I had significant weight gain despite a high activity level and conservative diet plan.

bombshell11 18 Oct 2016

Thank you shelley. Not sure why I am constantly eating.

Lkruchten 18 Oct 2016

No I have been losing weight, as I am taking gabapentin.

bombshell11 18 Oct 2016

Thank you for your response

chuck1957 19 Oct 2016

bomb; I dought very much that it is from the medication, Most people loose appetite so you should just be aware of what your eating, Could just be a nervous reaction on your part but the last thing you want to do is gain weight unless you need to. Maybe buy some gum, Make sure when you take your medication take it with a full glass of water to give you more of a full feeling. Or even get some healthy snacks if nothing else. We can all react differently from any medication but at least your aware of it and can try and nip it in the bud before the weight does become a problem. Chuck1957

bombshell11 19 Oct 2016

Thank you this is very helpful

Srr1111 21 Oct 2016

Since you are taking Gabapentin in the first place, your doctor should be aware of the weight gain without successful loss when trying - it may be an additional symptom of underlying illness or the doctor may try a different medication.

Windchimes123 21 Oct 2016

Hi Bomb,
My experience with Gabba and Lyrica were being exactly the same as Shelley's comment as far as weight loss.
From what I've read on this site, the general consensus is no gain but some with loss.
An idea that may reassure you would be to weigh yourself daily at same time. It sounds like over-kill but I have a reason.
GABA can affect your thinking or memory.
Initially, it's very disconcerting if this had never happened to you before.
Help your brain out a bit by not having to wonder if it's weight day, .or did I do it yesterday, but then it could be tomorrow!
Yes, you could use a calendar but that's one more thing to keep from losing... Lol
You know what I mean!
As long as you stay within the amount your comfortable with then you are good to go.
Stay on your usual diet to get a correct picture.

Tenpointhunter 26 Oct 2016

I have been on it for a year (200mg in the morning and 300mg at night and it never made me eat more or gain weight

ShelleyEMB 26 Oct 2016

One issue we fibromyalgics must address is the question "is fibro the only thing going wrong with our bodies?" The answer is often NO! Women often have a failing or failed thyroid. Our great regulator. In addition, carbohydrate intolerance, also known as hypoglycemia produces very similar symptoms and some research suggests it may exist in approximately 30% of women who suffer with fibromyalgia. Carbohydrates are at the root of weight gain not fats as formerly thought. A war exists between insulin and adrenaline. The body pays the price and if it's your body? Need I say more?

Skg72012 26 Oct 2016

In August my dose was increased from 600mg 3x daily to 800 mg 3x daily. My memory has really suffered but my quality of life has improved. I'm really starting to worry about that. As far as my weight I had a 60lb gain over a period of 6months because of back pain that ended my 4 mile walks every evening. I've since had back surgery with spacers/cages/plates and screws as well as total hip replacement and I'm still living with hip and leg pain 2yrs after surgery., but the memory loss and just forming sentences makes my family think I'm crazy now

Windchimes123 26 Oct 2016

Oh Dear,
You have a problem. You need them for support.
You should either:
Take them with you to the doctors appointment for a profession Consult or
Talk to your doctor about Lyrica.
I went through the thinking problems on high dose of agapanthus too.
I'd rather have pain relief and deal with the changes.
Good luck with everything :-)

new nana 28 Oct 2016

I have had same surgeries but also broken femur and hip revision. Still in pain also and still using a cane. All these have been since April 2014. Going to Physical therapy is barely helping since sciatica has returned and muscle spasms continue. Sometimes my son thinks I am taking some kind of pills or drinking and I notice a break in my sentences a lot that make me feel very spacey. You are not crazy it's the meds and chronic pain takes up a lot of your brain, it's hard to think of anything but the pain you're in. I try to keep my mind on something that interests me like hobbies that do not use much of the body and that helps a bit. My new pcp just cut me down from 2700 to 1800mg daily of gabapentin for my neuropathy without warning. I have no idea what that will be like, I start that tomorrow. Good luck to you, see if you can find something to do with your hands. I hope it will help you.

Drugs.com free discount card

Further Information

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.

Similar Questions